Tornadoes · United States · Georgia · 2007
EF2 tornado, Lothair, Georgia, December 15, 2007
This EF2 tornado ran 3.5 miles across Treutlen County on December 15, 2007, touching down at 10:41 PM EST and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- December 15, 2007
- Touchdown
- 10:41 PM EST (03:41 UTC)
- Lifted
- 10:47 PM EST (03:47 UTC)
- On the ground
- 6 minutes
- Path length
- 3.5 miles (5.6 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Treutlen County
- Touchdown point
- 32.340, -82.662
- Lift-off point
- 32.376, -82.620
- Record number
- 0712152141-01
What the Weather Service recorded
A strong negatively titled upper atmospheric disturbance and associated strong cold front were moving through the southeast states late on December 15th. Unseasonably warm conditions had prevailed across this region of the country throughout the preceding days, while much colder weather and significant winter weather prevailed to the northwest across the southern plains and midwest. A wedge of cool air was intensifying across north central and northeast Georgia, with the front marking this wedge of cooler air lying across central and southeast Georgia. Meanwhile, deep coastal low development along the mid-Atlantic coast was underway as the upper trough rotated into the southeast states. The combination of these strong dynamics, a strong low-level jet, and unseasonably warm, moist air across southeast Georgia in advance of the front and upper disturbance resulted in the development of thunderstorms across south Georgia. As the storms moved northeast and encountered the wedge front, they quickly became rotating supercells spawning three tornadoes in a one-hour period across the southeast portion of the Peachtree City, Georgia Weather Forecast Office County Warning Area.
A storm survey conducted by the National Weather Service in Peachtree City, Georgia confirmed that a tornado, an EF2 at maximum intensity, tracked across southwest Treutlen county, west of Soperton. The tornado touched down as an EF1 in a heavily forested area approximately one mile southwest of Lothair. Significant tree damage was noted within the forested area as a result of the tornado. The tornado then strengthened to an EF2 as it moved northeast and reached the town of Lothair where a fire department building on Georgia Highway 199 was destroyed. The tornado then weakened back to an EF1 as it continued moving northeastward. A mobile home, about 1.5 miles northeast of Lothair, was completely destroyed by the tornado and another home was moved off its foundation. The tornado then weakened to an EF0 another mile to the northeast and lifted, but not before ripping a carport off a home and throwing it approximately 50 yards across the street.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 02:50 UTC and running to 04:47 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:08 UTC | 00:00 UTC | Wind Advisory | FFC |
| 02:50 UTC | 04:47 UTC | Tornado Watch | FFC |
| 03:44 UTC | 04:15 UTC | Tornado Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Dec 15, 5:38 PM EST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 15, 5:38 PM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 538 PM EST SAT DEC 15 2007 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... MUCH MORE ACTIVE WEATHER PATTERN UNDERWAY. SEVERAL CHANCES FOR MEANINGFUL RAIN DURING THE REMAINDER OF THE YEAR. SUBTROPICAL RIDGE...THAT HAS KEPT THE AREA DRY AND UNSEASONABLY WARM THIS PAST WEEK...BREAKING DOWN AND SHIFTING EAST AND SOUTH OF THE REGION. DEEP UPPER CLOSED LOW QUICKLY ROTATING OUT OF THE SOUTHERN PLAINS AND TAKING ON A NEGATIVE TILT. INITIAL SFC LOW DEVELOPING NEAR JAN...PROGGED TO DEEPEN AND MOVE RAPIDLY NORTHEAST TOWARD OH BY EVENING. SECONDARY SFC LOW EXPECTED TO DEVELOP QUICKLY ALONG THE SC/NC COAST OVERNIGHT...COMBINE WITH AFOREMENTIONED LOW...AND FORM A LARGE DEEP...SURFACE CYCLONE ALONG THE MID-ATLANTIC COAST BY SUN MORNING. WEAK SFC FRONT...THAT PASSED THROUGH THE AREA THU...LOCATED ACROSS S GA AND SHOWING SIGNS OF LIFTING NORTHWARD. FIRST ROUND OF SCT SHRA AND EVEN ISOLD TSRA LIFTING NORTH ALONG THIS BOUNDARY ACROSS CENTRAL AND INTO N GA THIS AFTERNOON. MOST OF THIS ACTIVITY ELEVATED AND TYPICAL OF A WARM ADVECTION PATTERN. HOWEVER...MAIN BAND OF SHRA AND TSRA STILL BACK WEST IN LA/MS. IN SITU WEDGE DEVELOPMENT ATTEMPTING TO TAKE PLACE ACROSS THE NORTH AS POCKETS OF RAIN FALL INTO THE COOLER...DRIER AIR NORTH OF THE BOUNDARY. NOTE DEWPOINTS IN THE NORTH 40S AND LOW 50S...WITH 60 DEWPOINTS ACROSS S GA. EVENTS ARE EXPECTED TO EVOLVE QUICKLY THROUGH THE EVENING HOURS AS UPPER TROUGH ACCELERATES RAPIDLY NE INTO THE OHIO VALLEY AND AFOREMENTIONED RAPID CYCLOGENESIS TAKES PLACE ACROSS THE MID-ATLANTIC. THE MODELS ARE QUITE CONSISTENT ON TWO DISTINCT BANDS OF PCPN ACCOMPANYING THE SYSTEM DURING THE EVENING HOURS. THE FIRST AREA...NOW ACROSS LA/MS...WILL LIFT PRIMARILY NE TOWARD BNA...WITH PART OF THIS SKIRTING THE FAR NW CORNER OF GA DURING THE EARLY EVENING. THE MORE SIGNIFICANT AREA OF PCPN FOR OUR CWA SHOULD EVOLVE ACROSS THE SC/SE PART OF OUR CWA DURING THE EVENING...BUT VERY QUICKLY TRANSLATE INTO THE CHS/JAX/CAE CWA IN RESPONSE TO THE COASTAL LOW DEVELOPMENT. IN BETWEEN...SHRA ACTIVITY WILL BE NOTICEABLY LESS WIDESPREAD...AND MAY LARGELY BE DEPENDENT ON HOW MUCH WARM ADVECTION PRECIPITATION EVOLVES THIS AFTERNOON DURING SYSTEM DEVELOPMENT/TRANSITION PHASE. FEEL THE GFS QPF AMOUNTS ARE OVERDONE AND LARGELY REFLECT CONVECTIVE FEEDBACK...ESPECIALLY ACROSS EASTERN SECTIONS. HPC QPF QUITE REASONABLE...EXCEPT APPEARED A LITTLE HIGH IN THE SE SECTIONS. INITIAL FEELING IS THAT MOST AREAS WILL SEE 0.50 OR LESS...EXCEPT AROUND ONE INCH SOUTHERN COUNTIES. INSTABILITY PROGGED SLIGHTLY MORE SIGNIFICANT THAN ON EARLIER RUNS...WITH LIS OF -1 TO -2. THIS COMBINED WITH REASONABLE MUCAPE OF 500 J/G SOUTH TO 100 J/G NORTH...STRONG LOW-LEVEL SHEAR...NOTE 850MB WINDS OF 50-60KTS S GA...CONTINUES TO LEAD TO SOME SEVERE THREAT ACROSS THE FAR SC/SE PORTION OF THE CWA DURING THE EVENING HOURS...ESPECIALLY JUST BEFORE COASTAL LOW DEVELOPMENT BEINGS. ONCE COASTAL LOW DEVELOPMENT BEGINS...THREAT FOR SEVERE WILL ABRUPTLY END. MAIN THREAT WOULD BE DAMAGING WINDS. PCPN WILL END QUICKLY FROM W-E BY MIDNIGHT AS DRY AIR FILTERS INTO THE AREA FROM THE WEST. SLIGHT CHANCE OF -SHSN NE MOUNTAINS AS STRONG COLD ADVECTION SQUEEZES REMAINING MOISTURE OUT. THREAT FOR THIS APPEARS TO BE LESS THAN PREVIOUSLY INDICATED...BUT WILL INCLUDE. CONCERN WILL SHIFT TO STRONG NW WINDS EXPECTED TO DEVELOP IN RESPONSE TO MID-ATLANTIC COASTAL LOW DEVELOPMENT. MAV AND GRIDDED MOS SFC WINDS REACH OR EXCEED LOCAL WIND ADVISORY CRITERIA EARLY SUN...AND CONTINUE INTO THE EVENING HOURS. ONLY THE NW...WEST OF THE APPALACHIAN DIVIDE...AND THE SW CORNER OF THE CWA DO NOT APPEAR TO MEET WIND ADVISORY CRITERIA. CURRENT WIND ADVISORY WILL BE EXPANDED IN AREA TO ENCOMPASS ALL BUT THE FAR NW AND SW AND EXTENDED IN TIME UNTIL SUN EVENING. GIVEN THE RAPID CYCLOGENESIS EXPECTED...STRONG LOW-LEVEL COLD ADVECTION CAN BE EXPECTED TO FINALLY TAP INTO THE LONG STANDING CANADIAN AIR ACROSS THE MIDWEST. THIS WILL FINALLY BRING US A BRIEF SHOT OF WINTER TEMPERATURES. MAX TEMPS SUN WILL STRUGGLE TO CLIMB OUT OF THE 40S NORTH AND 50S SOUTH...WITH SOME RATHER COLD MORNINGS ON TAP MON AND TUE. ABUNDANT SUNSHINE WILL ALLOW MAX TEMPS TO RECOVER INTO THE 50S MOST AREAS MON...EXCEPT 40S NORTHEAST. MAV MOS TEMPS OF MID TEENS IN PARTS OF N GA TUE MORNING LOOK OVERDONE. PLAN ON LEANING TOWARD THE WARMER ETA. THIS IS NOT AN ARCTIC AIR MASS AND ONCE THE COASTAL LOW PULLS AWAY...WARM ADVECTION WILL BE QUICK TO RETURN GIVEN THE PROGRESSIVE FLOW ALOFT. .LONG TERM /TUESDAY THROUGH SATURDAY/... PROGRESSIVE FLOW PATTERN EXPECTED TO CONTINUE...WITH SEVERAL CHANCES FOR RAIN DURING THE LAST TWO WEEKS OF THE MONTH. THE FIRST HALF OF THE LONG TERM LOOKS DRY AND SEASONAL AS THE LARGE SFC HIGH IN THE WAKE OF THE CURRENT SYSTEM SLOWLY MOVES FROM TX SUN TO THE MID-ATLANTIC STATES BY WED. AFTER A COUPLE OF RELATIVELY COOL DAYS COMPARED TO ANYTHING OF RECENT...ZONAL FLOW WILL ALLOW NEAR TO ABOVE NORMAL TEMPS TO RETURN BY MID-WEEK...BUT NOTHING LIKE THE 70S OF THIS PAST WEEK. A FAST MOVING SHORT WAVE WILL BRING A QUICK SHOT OF SHRA TO THE AREA THU. A MUCH STRONGER SYSTEM...SIMILAR TO THE CURRENT SYSTEM...IS PROGGED TO DEVELOP RAPIDLY IN THE SOUTHERN PLAINS BY THE END OF THE WEEK...AND MOVE THROUGH THE EASTERN STATES NEXT WEEKEND. THIS WILL BRING ANOTHER GOOD...ALBEIT BRIEF...CHANCE OF SHRA TO THE AREA JUST BEFORE CHRISTMAS. YET ANOTHER SYSTEM OF SIMILAR INTENSITY IS PROGGED TO DEVELOP BY CHRISTMAS AND BRING YET ANOTHER CHANCE OF RAIN. WITH PROGRESSIVE ZONAL FLOW IN PLACE THROUGH THE NEXT 7-10 DAYS...NO ARCTIC INTRUSIONS ARE FORESEEN...BUT ON THE OTHER HAND...ABOVE NORMAL TEMPERATURES OF THE MAGNITUDE SEEN THIS PAST WEEK ARE NOT EXPECTED EITHER. TEMPERATURES SHOULD AVERAGE NOR OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH MOST OF THE EXTENDED PERIOD. && .FIRE WEATHER... WET FUELS SUNDAY SHOULD PREVENT CRITICAL FIRE DANGER CONDITIONS FROM BEING MET...DESPITE STRONG GUSTY WINDS OF 20 TO 30 MPH SUNDAY. GREATER CONCERN MAY ARISE FOR MON AND TUE AS RH VALUES DROP TO NEAR CRITICAL LEVELS AS DEWPOINTS DROP INTO THE TEENS AND MAX TEMPS NEAR 50. LATER SHIFTS WILL NEED TO WATCH. && .AVIATION... LATEST SURFACE ANALYSIS SHOWS A WARM FRONT SOUTH OF A CSG TO MCN LINE WITH A COOL EASTERLY WEDGE SET UP NORTH OF THE FRONT AND HOLDING STRONG. A FEW ELEVATED TSTMS ARE PUSHING NORTH OF THE WARM FRONT OVER THE COOLER SURFACE BASED AIRMASS AS THE WARM SOUTHERLY MID LEVEL FLOW INCREASES WITH THE APPROACHING LOW PRESSURE AREA AND ASSOCIATED COLD FRONT STILL BACK NEAR THE MS-AL LINE. EXPECT LOW IFR CIGS/VIS AND RAIN WITH TEMPO -TSTM TO PREVAIL THRU AROUND 06Z IN THE ATLANTA METRO AREA...THEN THE COLD FRONT PUSHES ACROSS ATLANTA AROUND 07-08Z WITH WINDS SHIFTING WEST AROUND 13KTS WITH IFR CIGS PERSISTING TO AROUND 12Z. CIGS SHOULD IMPROVE TO MVFR BY 12Z AS WINDS INCREASE FROM THE NW AT 20G25KTS. EXPECT VFR CIGS (BKN050) BY 15Z...THEN CIGS SCT BY 18Z WITH A STRONG NW WIND PREVAILING THROUGH THE AFTERNOON. /39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 43 48 28 51 28 / 100 10 0 0 0 ATLANTA 40 44 27 50 32 / 90 5 0 0 0 BLAIRSVILLE 35 37 20 45 24 / 90 20 0 0 0 CARTERSVILLE 38 43 25 49 24 / 90 10 0 0 0 COLUMBUS 44 50 29 54 32 / 100 5 0 0 0 GAINESVILLE 39 43 26 48 31 / 100 10 0 0 0 MACON 48 54 29 55 26 / 100 5 0 0 0 ROME 38 42 25 49 26 / 100 10 0 0 0 PEACHTREE CITY 41 45 26 50 24 / 90 5 0 0 0 VIDALIA 50 55 31 55 30 / 90 5 0 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 5 AM TO 7 PM EST SUNDAY FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY... BUTTS...CARROLL...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA... CRAWFORD...DEKALB...DOUGLAS...EMANUEL...FAYETTE...FLOYD... FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL... HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON... JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR... LAURENS...MADISON...MERIWETHER...MONROE...MORGAN...MURRAY... NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH... PIKE...POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING... TALBOT...TALIAFERRO...TAYLOR...TREUTLEN...TROUP...TWIGGS... UPSON...WALTON...WARREN...WASHINGTON...WILKES...WILKINSON. WIND ADVISORY UNTIL 7 PM EST SUNDAY FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...PICKENS...TOWNS...UNION... WHITE. && 19
Hazardous weather outlook, Dec 15, 10:37 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1037 PM EST SAT DEC 15 2007 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1037 PM EST SAT DEC 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS EVENING AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL GEORGIA THIS EVENING...MAINLY EAST OF A ROCHELLE TO DUBLIN TO WADLEY LINE. A WIND ADVISORY WILL ALSO BE IN EFFECT LATER TONIGHT FOR MOST OF NORTH AND CENTRAL GEORGIA. .SYNOPSIS... AN AREA OF LOW PRESSURE OVER MIDDLE TENNESSEE WILL MOVE NORTHEAST AND DRAG A COLD FRONT ACROSS GEORGIA LATER TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE LIGHTNING AND STRONG GUSTY WINDS... ALTHOUGH AN ISOLATED TORNADO REMAINS POSSIBLE ACROSS THE FAR SOUTHEAST REACHES OF THE FORECAST AREA...GENERALLY EAST OF A ROCHELLE TO DUBLIN TO WADLEY LINE WHERE A TORNADO WATCH HAS BEEN POSTED. THESE THREATS WILL DIMINISH AFTER MIDNIGHT AS A COLD FRONT PUSHES INTO THE STATE. BEHIND THE FRONT...SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS TO 35 AND 40 MPH ARE EXPECTED TO DEVELOP BY SUNRISE. .DISCUSSION... THE AIRMASS SOUTH OF A WARM FRONT ACROSS PORTIONS OF CENTRAL GEORGIA HAS BECOME SLIGHTLY UNSTABLE...WITH CAPES OF 200 TO 500. STRONG VERTICAL WIND SHEAR WILL ALLOW ROTATION IN THE STRONGER STORMS...SO DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO IS POSSIBLE ACROSS PARTS OF SOUTH CENTRAL GEORGIA...MAINLY EAST OF A ROCHELLE TO DUBLIN TO WADLEY LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTERS ACTIVATION IS NOT EXPECTED...SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST INFORMATION ACROSS CENTRAL GEORGIA THIS EVENING.
In the hours before
Special weather statement, Dec 15, 5:04 PM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 504 PM EST SAT DEC 15 2007 GAZ102-152230- 504 PM EST SAT DEC 15 2007 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN STEWART COUNTY UNTIL 530 PM EST... AT 502 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF PROVIDENCE CANYON STATE PARK...MOVING NORTHEAST AT 35 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS STEWART COUNTY THROUGH 530 PM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE PROVIDENCE CANYON STATE PARK...WESTVILLE...LUMPKIN... LOUVALE...BROOKLYN AND RICHLAND.
Special weather statement, Dec 15, 9:03 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 903 PM EST SAT DEC 15 2007 GAZ105>108-160245- 903 PM EST SAT DEC 15 2007 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CRISP...WILCOX... PULASKI AND DOOLY COUNTIES UNTIL 945 PM EST... AT 859 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM VIENNA TO 18 MILES SOUTHWEST OF ARABI... MOVING NORTHEAST AT 55 MPH.
Special weather statement, Dec 15, 9:28 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 928 PM EST SAT DEC 15 2007 GAZ109-160315- 928 PM EST SAT DEC 15 2007 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN DODGE COUNTY UNTIL 1015 PM EST... AT 927 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RHINE...MOVING NORTHEAST AT 50 MPH.
Local storm report, Dec 15, 10:08 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EST SAT DEC 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 2 SE ROCHELLE 31.93N 83.43W
12/15/2007 WILCOX GA COUNTY OFFICIAL
POSSIBLE TORNADO...NUMEROUS TREES DOWN AND ONE MOBILE
HOME DESTROYED.
&&
MSRLocal storm report, Dec 15, 10:29 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 PM EST SAT DEC 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND DMG 2 SE ROCHELLE 31.93N 83.43W
12/15/2007 WILCOX GA COUNTY OFFICIAL
POSSIBLE TORNADO...NUMEROUS TREES DOWN AND ONE MOBILE
HOME DESTROYED.
0944 PM TORNADO 3 S ABBEVILLE 31.95N 83.31W
12/15/2007 WILCOX GA EMERGENCY MNGR
ROOF TORN OFF A HOME AND ONE VECHICLE THROWN INTO A
DITCH.
&&
MSRSpecial weather statement, Dec 15, 10:32 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1032 PM EST SAT DEC 15 2007 GAZ098-112-160415- 1032 PM EST SAT DEC 15 2007 ...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN MONTGOMERY AND TREUTLEN COUNTIES UNTIL 1115 PM EST... AT 1028 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LOTHAIR...MOVING NORTHEAST AT 50 MPH. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
3.7 hours before the tornado, 207 km from the path. December 16, 2007.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.4 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
8.3 hours after it, 207 km from the path. December 16, 2007.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -165 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
The radar
The Robins AFB radar (KJGX), 75 km away, was scanning. The volume nearest the touchdown began at 03:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:10 UTC | TSTM WND DMG | Mcrae | Telfair, GA | A FEW TREES AND POWER LINES WERE DOWN ACROSS MCRAE. |
| 03:18 UTC | TORNADO 0 | 6 N Helena | Dodge, GA | EF0 KNOCKED DOWN SEVERAL TREES AND POWERLINES ALONG LONG BRIDGE ROAD. PATH LENGTH WAS 1/2 MILE AND PATH WIDTH WAS 25 YARDS. |
| 03:18 UTC | TORNADO | 6 N Helena | Dodge, GA | EF0 NEAR INTERSECTION OF LONG BRIDGE AND NEW BETHEL CHURCH ROADS. MOBILE HOME DAMAGED AND TREES DAMAGED. PATH LENGTH WAS 1/2 MILE AND PATH WIDTH WAS 25 YARDS. |
| 03:20 UTC | TSTM WND DMG | 4 N Helena | Wheeler, GA | POSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND POWERLINES ALONG LONG BRIDGE ROAD. |
| 03:41 UTC | TORNADO 2 | 1 Sw Lothair | Treutlen, GA | 1041 PM...EF0 1 MI SW OF LOTHAIR CAUSED TREE DAMAGE IN FORESTED AREA. 1042 PM...TORNADO STRENGTHENED TO EF2 OVER LOTHAIR...DESTROYED A FIRE DEPARTMENT BUILDING ON STATE RD 199. 1046 PM...TORNADO WEAKENED TO EF1 1.5 MI NE |
| 03:41 UTC | TORNADO | 1 Sw Lothair | Treutlen, GA | THE TORNADO BEGAN AT 1041 PM AS AN EF0 1 MI SW OF LOTHAIR...CAUSING SOME TREE DAMAGE IN A FORESTED AREA. FROM THERE IT TRACKED NORTHEASTWARD. AT 1042 PM THE TORNADO STRENGTHENED TO AN EF2 OVER LOTHAIR. IT DESTROYED A FIR |
| 03:42 UTC | TSTM WND DMG | Lothair | Treutlen, GA | POSSIBLE TORNADO CAUSED SIGNIFICANT DAMAGE IN LOTHAIR. THE VOLUNTEER FIRE DEPARTMENT WAS DESTROYED...AT LEAST 1 HOME DAMAGED...AND NUMEROUS TREES AND POWERLINES WERE DOWN. |
| 03:44 UTC | TSTM WND DMG | Lothair | Treutlen, GA | POSSIBLE TORNADO CAUSED SIGNIFICANT DAMAGE IN LOTHAIR. THE VOLUNTEER FIRE DEPARTMENT WAS DESTROYED...AT LEAST 1 HOME DAMAGED...AND NUMEROUS TREES AND POWERLINES WERE DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of December 15, 2007
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 15 | 7:39 AM CST | EF0 | Tyler, TX | 0.3 | 50 | $12,000 | ||
| December 15 | 5:55 PM EST | EF0 | Early, GA | 3.8 | 75 | $30,000 | ||
| December 15 | 9:03 PM EST | EF0 | Worth, GA | 3.9 | 75 | $750,000 | ||
| December 15 | 9:20 PM EST | EF1 | Turner, GA | 3.5 | 125 | 1 | $1.3 million | |
| December 15 | 9:30 PM EST | EF1 | Wilcox, GA | 0.5 | 100 | $5,000 | ||
| December 15 | 10:18 PM EST | EF0 | Dodge, GA | 0.5 | 25 | $25,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.